The World Health Organisation (WHO) has alerted Nigeria and other countries on contaminated ‘Naturcold Syrup’ discovered in Cameroon.
The organisation gave the notification in a Medical Product Alert posted on its website.
It said that the substandard product was unsafe and their use, especially in children, may result in serious injury or death.
According to WHO, the toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death.
It said that the substandard Naturcold Syrup identified in Cameroon was first reported to WHO on March 13, 2023.
The health agency noted that the active ingredients of Naturcold syrup were listed as paracetamol, phenylephrine hydrochloride and chlorpheniramine maleate.
It said that the combination of these three ingredients are used to relieve symptoms associated with the common cold, flu, and allergic rhinitis.
“Samples of the Naturcold syrup from Cameroon were made available to WHO on 27 June 2023 and analysed in a WHO contracted and pre-qualified laboratory.
“The analysis found that the product contained unacceptable amounts of diethylene glycol as contaminants.
“Diethylene glycol was detected in samples of Naturcold as much as 28.6 per cent.
“The acceptable limit for Diethylene Glycol is no more than 0.10 per cent,” it said.
WHO said that diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal.
It said that the stated manufacturer of the affected product was listed on the product packaging as ‘Fraken International (England)’.
“The United Kingdom national regulatory authority, the MHRA, has confirmed that no such company exists in the UK,” it said.
It said that enquiries were still underway to determine the origin of the product.
The health agency emphasised that the manufacturer had not provided guarantees to WHO on the safety and quality of the products.
“The product referenced in this Alert may have marketing authorisations in other countries or regions.
“It may also have been distributed through informal markets to neighbouring countries,” it said
WHO advised the public not to use the affected product while advising them to seek immediate medical advice from healthcare professional if they had used, or suffered an adverse reaction or unexpected side-effect after use of the product.
It advised regulatory agencies to increase surveillance and diligence within the supply chains of countries and regions likely to be affected by the products.
“Increased surveillance of the informal or unregulated market is also advised,” it said.
It advised health authorities to immediately notify WHO if these substandard products are discovered in their respective countries.
WHO urged manufacturers of liquid dosage forms, especially syrups that contain excipients including propylene glycol, polyethylene glycol, sorbitol, glycerin or glycerol, to test for presence of contaminants such as ethylene glycol and diethylene glycol before use in medicines.
It also advised healthcare professionals to report any suspicious cases of adverse events linked to the use of contaminated medicines to the National Regulatory Authorities or National Pharmacovigilance Centre.
The health agency said all reasonable precautions had been taken by WHO to verify the information contained in the alert and may be updated as more information becomes available. (